Chapstick

Alternative names 
Lip moisturizers

Definition
This poisoning is from ingestion of lip moisturizers.

Poisonous Ingredient
Para-aminobenzoic acid

Where Found

     
  • Chapstick  
  • Multiple other brand names

Symptoms

     
  • Eyes, ears, nose, and throat       o Eye irritation may occur after eye exposure  
  • Skin       o Rash (allergic)  
  • Gastrointestinal       o Nausea and/or vomiting       o intestinal obstruction

Home Treatment
Call Poison Control for further guidance.

Before Calling Emergency
Determine the following information:

     
  • The patient’s age, weight, and condition  
  • The name of the product (ingredients and strengths, if known)  
  • The time it was swallowed  
  • The amount swallowed

Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.

What to expect at the emergency room

     
  • Treat the symptoms.

Expectations (prognosis)
Recovery is very likely, since the ingredients are generally considered nontoxic.

Johns Hopkins patient information

Last revised: December 6, 2012
by Simon D. Mitin, M.D.

Medical Encyclopedia

  A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z | 0-9

All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.